Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 13, 2003, 11:01 PM EDT for Patrick County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 11:01 PM EDT (03:01 UTC)
- Expired
- Jun 14, 2003, 12:00 AM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 140301 FFWRNK VAC141-140400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1101 PM EDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE FLASH FLOOD WARNING FOR... * PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL MIDNIGHT EDT * AT 1059 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED RAINFALL WAS BEGINNING TO DIMINISH ACROSS NORTHEASTERN PATRICK COUNTY. HOWEVER...SPOTTERS REPORTED THAT SEVERAL ROADS REMAIN CLOSED AND TEH WATER IS STILL WELL OUT OF ITS BANKS IN HOOKERS CREEK AND THE UPPER DAN RIVER. COUNTYWIDE FLASH FLOODING IS STILL POSSIBLE THROUGH MIDNIGHT WHILE WATERS SLOWLY RECEDE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3670 8043 3658 8021 3680 8008 3684 8023 $$ 02
2 follow-up statements
000 WGUS71 KRNK 140403 FFSRNK VAC141-140445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1202 AM EDT SAT JUN 14 2003 ...FLASH FLOOD WARNING FOR PATRICK COUNTY EXPIRED AT MIDNIGHT... NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAS ENDED ACROSS THE WARNED AREA. NO ADDITIONAL FLOODING IS ANTICIPATED. STREAMS ARE BEGINNING TO RECEDE...ALTHOUGH HIGH WATER MAY BE ENCOUNTERED IN LOW LYING AREAS...AND SOME LOW WATER CROSSINGS. AT 1150 PM EDT...A SPOTTER AND LAW ENFORCEMENT...REPORTED THAT THE LITTLE DAN RIVER AND HOOKER CREEK WERE STILL OUT OF THEIR BANKS...BUT BEGINNING TO RECEDE...WITH NO THREAT TO PROPERTY. NO MORE RAIN IS EXPECTED AND THE CREEKS AND RIVERS SHOULD RECEDE INTO THEIR BANKS BY 130 AM. ALSO...THE HIGHWAY DEPARTMENT WAS IN THE PROCESS OF CLEARING THE FOLLOWING ROADS OF DEBRIS IN THE CLAUDVILLE AREA...DOBBYNS ROAD...LITTLE DAN RIVER RIVER ROAD...OLD ORCHARD LOOP...AND HOOKER CREEK ROAD. BARRICADES HAVE BEEN PLACED IN THESE LOCATIONS. DO NOT CROSS THESE BARRICADES...AND TRAVEL ACROSS THE FLOODED ROADS. TURN AROUND...OR WAIT UNTIL THE WATERS HAVE RECEDED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. $$ WHP
000 WGUS71 KRNK 140415 CCA FFSRNK VAC141-140445- FLASH FLOOD STATEMENT...CORRECTED FOR EXTRA WORD NATIONAL WEATHER SERVICE BLACKSBURG VA 1202 AM EDT SAT JUN 14 2003 ...FLASH FLOOD WARNING FOR PATRICK COUNTY EXPIRED AT MIDNIGHT... NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAS ENDED ACROSS THE WARNED AREA. NO ADDITIONAL FLOODING IS ANTICIPATED. STREAMS ARE BEGINNING TO RECEDE...ALTHOUGH HIGH WATER MAY BE ENCOUNTERED IN LOW LYING AREAS...AND SOME LOW WATER CROSSINGS. AT 1150 PM EDT...A SPOTTER AND LAW ENFORCEMENT...REPORTED THAT THE LITTLE DAN RIVER AND HOOKER CREEK WERE STILL OUT OF THEIR BANKS...BUT BEGINNING TO RECEDE...WITH NO THREAT TO PROPERTY. NO MORE RAIN IS EXPECTED AND THE CREEKS AND RIVERS SHOULD RECEDE INTO THEIR BANKS BY 130 AM. ALSO...THE HIGHWAY DEPARTMENT WAS IN THE PROCESS OF CLEARING THE FOLLOWING ROADS OF DEBRIS IN THE CLAUDVILLE AREA...DOBBYNS ROAD...LITTLE DAN RIVER ROAD...OLD ORCHARD LOOP...AND HOOKER CREEK ROAD. BARRICADES HAVE BEEN PLACED IN THESE LOCATIONS. DO NOT CROSS THESE BARRICADES...AND TRAVEL ACROSS THE FLOODED ROADS. TURN AROUND...OR WAIT UNTIL THE WATERS HAVE RECEDED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. $$ WHP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 8:55 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 13, 8:55 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 855 PM EDT FRI JUN 13 2003 ONGOING CONVECTION FROM THE NC HIGH COUNTRY NORTHEAST ALONG THE BRP INTO VA FOOTHILLS EXPECTED TO WEAKEN AS THE EVENING PROGRESSES...AS DEEP LAYER MOIST CONVERGENCE DECREASES...WITH LOSS OF HEATING. OVERNIGHT...EXPECT LIMITED SHRA COVERAGE...WITH 30 PERCENT COVERAGE AT BEST...MAINLY IN THE SRN CWA...WHERE 18Z MODELS CONTINUE WITH WEAK LIFT. FURTHER NORTH COVERAGE WILL BE ISOLATED SO THINKING KEEPING 20 POPS HERE. WITH CLEARING SKIES AND WINDS GOING LIGHT...PATCHY DENSE FOG WILL AGAIN FORM IN MOST AREAS. WILL ADD THIS TO ZONES. OTHERWISE NO CHANGES EXPECTED ATTM TO GOING FORECAST. WILL UPDATE ZONES ONCE CONVECTION TO OUR SOUTH BEGINS TO DIE DOWN. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP PREVIOUS DISCUSSION ************************************** 315 PM EDT FRI JUN 13 2003 COMBINATION OF HEATING AND CONVERGENCE ALONG SFC TROF/OLD BOUNDARIES HAS RESULTED SCT CONVECTION THIS AFTERNOON. KFCX 88D AT 19Z SHOWED MOST OF THE SHOWERS AND THUNDERSTORMS WERE ALONG AND EAST OF BLUE RIDGE MOUNTAINS. S/W TROF AND ASSOCD SPEED MAX WILL ROTATE EAST ENHANCING COVERAGE IN THE EAST. MAIN THREAT THIS AFTERNOON AND EVENING WILL BE TORRENTIAL DOWNPOURS WITH HIGH PWATS AND GUSTY WINDS. THE UNSETTLED WEATHER WILL CONTINUE SATURDAY...AS CDFNT PUSHES SOUTH INTO FA. ELECTED TO HAVE LIKELY POPS SAT AFTERNOON. IN THE EXTENDED PERIODS...FRONTAL BOUNDARY WILL DROP SOUTH AND STALL ACROSS THE SOUTHEAST STATES. DAILY CONVECTION CONVECTION IS EXPECTED TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY. TRICKY TO PLACED AND TIME FRONTAL BOUNDARY...AND THE PUSH OF WEDGE. MEDIUM RANGE MODELS CONTINUE TO HAVE DIFFERENT OPINIONS. ETA/GFS ARE CONSIDERABLY DIFFERENT WITH FNTL POSITION BY 00Z MON. THE 12Z RUN OF GFS WAS WETTER THAN THE 06Z RUN OF THE GFS. TRIED TO BLEND THE 12Z GFS WITH THE UKMET TO CREATE MY GRID SOLUTION. CLIMATOLOGY WOULD SUGGEST SLIGHTLY SLOWER SOLUTION THE MODELS WITH BACKDOOR FNT. BLENDED A CHANGING ISC GRID SOLUTION. FELT THAT A WAVE ALONG THE FRONTAL BOUNDARY WILL LIFT MOISTURE FURTHER NORTH THAN FIRST THOUGHT. NUDGED THE TIMING OF PCPN ON THURSDAY AND ADDED A CHC OF THUNDER TO FRIDAY. LOWER TEMPS SUNDAY NIGHT AND MONDAY. ADJUSTED MAX TEMPS UP WED IN THE WEST. RAISED TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 66 81 66 75 / 50 70 40 30 LYH 68 84 67 80 / 50 70 50 30 DAN 70 84 68 80 / 50 70 50 40 BLF 63 77 59 74 / 50 60 30 20 LWB 63 77 59 74 / 50 60 30 20 BCB 63 78 63 75 / 50 60 40 30 TNB 63 78 63 75 / 50 60 40 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jun 13, 6:55 PM EDT, 4 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 655 PM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT MINOR FLOODING WILL CONTINUE ALONG THE DAN RIVER AT SOUTH BOSTON. PLEASE SEE THE WBCFLSRNK PRODUCT FOR THE LATEST INFORMATION ON CREST LEVELS. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE REMAINS CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN SATURDAY AFTERNOON. JH/SK
In the hours before
Local storm report, Jun 13, 8:42 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM CLAUDVILLE VA FLASH FLOOD
06/13/03 PATRICK STREET FLOODING. PUBLIC
REPORT.Special weather statement, Jun 13, 9:19 PM EDT, 1 hour 42 minutes before
NCZ018-019-140213- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 919 PM EDT FRI JUN 13 2003 THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE WESTERN HALF OF WILKES COUNTY THROUGH 1015 PM. RAINFALL RATES OF UP TO 2 INCHES IN AN HOUR CAN BE EXPECTED WEST OF WILKESBORO...ESPECIALLY IN LOCATIONS SUCH AS MILLERS CREEK...BUCK...AND MULBERRY. RAINFALL OF THIS MAGNITUDE WILL CREATE WATER PONDING ON ROADWAYS...AND LOW LYING FLOODING OF POOR DRAINAGE AREAS...SUCH AS DITCHES. ALSO...RUNOFF FROM THE HEAVY RAINS EAST OF BOONE IN WATAUGA COUNTY... WILL KEEP CREEKS AND STREAMS RUNNING HIGH FOR THE NEXT HOUR. IF YOU ARE TRAVELING FROM BOONE TO WILKESBORO...BE ALERT TO HAZARDOUS ROAD CONDITIONS...AS HIGHWAYS WILL HAVE WATER PONDED ON THEM. WHP
Special weather statement, Jun 13, 9:21 PM EDT, 1 hour 40 minutes before
VAZ032-033-043-140215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 921 PM EDT FRI JUN 13 2003 THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE MOVING EAST FROM THE BLUE RIDGE MOUNTAINS IN EASTERN PATRICK COUNTY VIRGINIA. THESE STORMS CONTAIN TORRENTIAL DOWNPOURS...UP TO AN INCH OF RAINFALL IN A HALF AN HOUR IS POSSIBLE WITH THESE STORMS. THESE HEAVY RAINS CAN PRODUCE FLASH FLOODING DUE TO THE SATURATED GROUND FROM PREVIOUS RAINS. THESE STORMS ARE MOVING TOWARD HENRY COUNTY AND SOUTHERN FRANKLIN COUNTY AND SHOULD ARRIVE IN THE MARTINSVILLE VICINITY AFTER 930 PM. THE STORMS MAY PRODUCE STRONG GUSTY WINDS AND FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. DOC
Special weather statement, Jun 13, 9:48 PM EDT, 1 hour 13 minutes before
VAZ013-140215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 948 PM EDT FRI JUN 13 2003 VERY HEAVY RAIN HAS FALLEN ALONG THE MACKS MOUNTAIN RANGE SINCE 900 PM...WITH RAINFALL AMOUNTS ESTIMATED UP TO 2 INCHES. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH 1015 PM...BETWEEN ALLISONIA AND COPPER VALLEY. RISES ON THE BIG REED ISLAND CREEK... MACK CREEK AND BIG LAUREL CREEK CAN BE EXPECTED. ALSO...LOW LYING FLOODING OF POOR DRAINAGE AREAS...SUCH AS CULVERTS...AND DITCHES WILL OCCUR. BE ALERT IF YOU LIVE IN THESE AREAS...TO RISING WATER. MOVE TO HIGHER GROUND IF A CREEK BEGINS TO FLOOD ITS BANKS. WHP
Local storm report, Jun 13, 10:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM CLAUDVILLE VA FLASH FLOOD
06/13/03 PATRICK WATER OVER A COUPLE OF
BRIDGES IN CLAUDVILLE
ALONG ROUTE 103.REPORTED
BY SPOTTER.Local storm report, Jun 13, 10:40 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 12NE STUART VA FLASH FLOOD
06/13/03 PATRICK SEVERAL SMALL STREAMS OUT
OF THEIR BANKS. REPORTED
BY SPOTTER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:13 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| Jun 13, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 44 min |
| Jun 13, 8:30 PM EDT | Flash Flood Warning | RNK | Patrick | 2 hr |
| Jun 13, 10:11 PM EDT | Flash Flood Warning | RNK | Patrick | 49 min |
| Jun 14, 5:45 PM EDT | Flash Flood Warning | RNK | Bedford | 2 hr |
| Jun 14, 6:53 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.